Alert archive / Florida / Flood Watches in 2017

Flood Watch 1, NWS Melbourne, FL

September 8, 20176 counties in Florida

NWS Melbourne, FL issued this flood watch at Sep 8, 2017, 11:49 PM EDT for 6 counties in Florida. It was in force for 68 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2017, 11:49 PM EDT (03:49 UTC)
Expired
Sep 11, 2017, 8:00 PM EDT
In force
68 hr
Issued by
NWS Melbourne, FL
Flood severity
None

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 3.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WGUS62 KMLB 090349
FFAMLB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Melbourne FL
1149 PM EDT Fri Sep 8 2017

...FLOOD WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA...

FLZ041-044>047-053-054-058-059-064-141-144-147-100900-
/O.NEW.KMLB.FA.A.0001.170909T0349Z-170912T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Southern Brevard County-Osceola-Indian River-Okeechobee-St. Lucie-
Martin-Coastal Volusia County-Southern Lake County-
Northern Brevard County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Hobe Sound, Jensen Beach, Port Salerno, Stuart, Daytona Beach, 
New Smyrna Beach, Ormond Beach, Clermont, Mascotte, Groveland, 
Cocoa, and Titusville
1149 PM EDT Fri Sep 8 2017

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

The National Weather Service in Melbourne has issued a

* Flood Watch for east central Florida, including the following 
  areas, Coastal Volusia County, Indian River, Inland Volusia 
  County, Martin, Northern Brevard County, Northern Lake County, 
  Okeechobee, Orange, Osceola, Seminole, Southern Brevard County, 
  Southern Lake County, and St. Lucie. 

* Through Monday evening

* Hurricane Irma will move toward south Florida Sunday morning and
  progress northward up the Florida peninsula Sunday night.
  Tropical rain bands with locally heavy rainfall will begin to
  affect the area on Saturday and Saturday night ahead of Irma 
  with the core of the heavy rain arriving by Sunday afternoon and
  Sunday night. Widespread rainfall totals are expected in the 8 
  to 12 inch range Saturday through Monday with isolated amounts 
  reaching 15 to 18 inches in spots. 

* The heavy rainfall will have a high potential to cause flooding
  of low-lying flood prone areas. Flooding will also affect
  roadways, creeks and small streams. Remember to not drive 
  across flooded roadways. Turn around. Don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be 
alert for possible Flood Warnings. Those living in areas prone to 
flooding should be prepared to take action should flooding 
develop.

&&

$$
1 follow-up statement
703 
WGUS62 KMLB 100901
FFAMLB

Flood Watch
National Weather Service Melbourne FL
501 AM EDT Sun Sep 10 2017

...FLOOD WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA...

FLZ041-044>047-053-054-058-059-064-141-144-147-120000-
/O.CON.KMLB.FA.A.0001.000000T0000Z-170912T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Southern Brevard County-Osceola-Indian River-Okeechobee-St. Lucie-
Martin-Coastal Volusia County-Southern Lake County-
Northern Brevard County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Hobe Sound, Jensen Beach, Port Salerno, Stuart, Daytona Beach, 
New Smyrna Beach, Ormond Beach, Clermont, Mascotte, Groveland, 
Cocoa, and Titusville
501 AM EDT Sun Sep 10 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...

The Flood Watch continues for

* All of east central Florida, including the following areas, 
  Coastal Volusia County, Indian River, Inland Volusia County, 
  Martin, Northern Brevard County, Northern Lake County, 
  Okeechobee, Orange, Osceola, Seminole, Southern Brevard County, 
  Southern Lake County, and St. Lucie. 

* Through Monday evening.

* Tropical rain bands with locally heavy rainfall will continue as
  Irma moves through the western half of Florida. Widespread 
  rainfall totals are expected to be in the 8 to 15 inch range 
  with isolated amounts reaching 15 to 20 inches in spots. 

* The heavy rainfall will have a high potential to cause flooding
  of low-lying areas. Flooding will also affect roadways, creeks
  and small streams. Remember to not drive across flooded  
  roadways. Turn around. Don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be
alert for possible Flood Warnings. Those living in areas prone to
flooding should be prepared to take action should flooding
develop.

&&

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flood watch went out at Sep 8, 10:00 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 8, 10:00 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1000 PM EDT Fri Sep 8 2017

...Hurricane Irma will bring impacts to east central Florida Sunday
into Sunday night...

.UPDATE...
Convergent rain bands have developed across the Atlantic from this
afternoon into this evening as low level NE/ENE flow has increased
to around 25 knots at 925 mbs. The low level ENE flow is expected to
increase to 25-30 knots through the night with additional showers
and isolated storms moving onshore. The primary convergent band will
affect areas from southern Brevard to the Treasure Coast into late
evening with additional development of onshore moving showers and a
few lightning storms across nrn areas through the night. With the
increasing wind fields in the low levels expect some showers/storms
to produce brief wind gusts to 30-35 knots as they move onshore. Pop
distribution looks in good shape.

Expect main forecast updates later this evening after the 11 pm NHC
Irma advisory package. Although the forecast models trends have been
to nudge the consensus track westward over the last few days as Irma
moves northward up the peninsula, we expect the system to continue
to have a large areal extent of impacts with very strong hurricane
winds, battering waves at the coast with a coastal storm surge risk,
flooding rains and the possibility of isolated tornadoes for east
central Florida. East central Florida still remains in the cone of
uncertainty with the track and impacting weather can occur well away
from the center. The radius of hurricane force winds is forecast to
extend extend outward 60 miles from the center as the hurricane
approaches south FL. WPC QPF guidance has increased rainfall amounts
across east central Florida from this time yesterday. River Flood
Warnings have been issued for the St Johns at Astor which is
expected to reach flood stage Tuesday, and also the St Johns at
Geneva above Lake Harney which is forecast to exceed flood stage on
Wednesday. East central Florida residents should complete hurricane
preparations on Saturday as the weather will substantially
deteriorate through the day on Sunday with the approach of major
Hurricane Irma.

&&

.AVIATION...
Convergent shower band will bring higher shower coverage through the
late night hours from KMLB-KSUA with additional showers developing
and moving onshore from KDAB-KMLB later tonight and Sat morning as
low level winds around 2500ft increase to 25-30 knots from the ENE.
For Saturday...have added TEMPO periods through for all terminals
with scattered to numerous showers/isolated storms moving onshore
from the Atlantic through the day.

&&

.MARINE...
Main update changes for the marine area expected with 11 pm NHC
Advisory package. Some gusts near 35 knots noted with marine showers
this evening moving onshore the Treasure coast.

Previous marine discussion...

Tonight...Swells will continue to steadily build out ahead of major
hurricane Irma as it moves west northwest near the north coast of
Cuba. The pressure gradient will slowly tighten with speeds
approaching 15-20 kts over the open Atlc. Wave model guidance
continues to show a significant increase in the swell train from the
large circulation of Irma over the next 24 hours and beyond.
Hurricane Watches have been issued across the waters north of
Sebastian Inlet, with Hurricane Warnings now in effect for the
Treasure Coast waters.

Mariners should already be taking or have taken protective action to
secure small craft as eventual tropical storm/hurricane conditions
impact the local Atlantic and intracoastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  85  76  82 /  60  70  80  90
MCO  77  86  76  80 /  50  70  80  90
MLB  81  87  79  84 /  60  70  90  90
VRB  81  87  79  85 /  60  70  80  90
LEE  74  86  75  81 /  30  70  70  90
SFB  76  85  76  80 /  50  70  80  90
ORL  76  86  76  80 /  50  70  80  90
FPR  83  87  78  85 /  60  70  80  90

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Warning for Indian River-Martin-Okeechobee-St. Lucie.

     Hurricane Watch for Coastal Volusia County-Inland Volusia County-
     Northern Brevard County-Northern Lake County-Orange-Osceola-
     Seminole-Southern Brevard County-Southern Lake County.

AM...Hurricane Warning for Sebastian Inlet to Jupiter Inlet 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm.

     Hurricane Watch for Flagler Beach to Volusia-Brevard County Line
     0-20 nm-Flagler Beach to Volusia-Brevard County Line 20-60
     nm-Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Volkmer/Weitlich/Sharp/Smith
Hazardous weather outlook, Sep 8, 9:40 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
940 PM EDT Fri Sep 8 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-091100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
940 PM EDT Fri Sep 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and isolated storms well out ahead
of major Hurricane Irma will continue to develop over the
Atlantic and move onshore overnight, as they push toward the west
around 25 to 30 mph. Stronger showers and any storms will be able
to produce gusty winds around 40 to 45 mph, and heavy downpours.
Dangerous lightning strikes will also occur with any
thunderstorms.

.MARINE THUNDERSTORM GUST IMPACT...
Stronger showers and isolated storms that move westward over the
adjacent Atlantic waters and onshore into tonight will be able to
produce gusty winds near or in excess of 34 knots.

.WIND AND SEA IMPACT...
East to northeast winds will increase into tonight, up to 20 to 25
knots north of Sebastian Inlet and up to 25 to 30 knots farther
south. In addition large, long period swells out ahead of major
Hurricane Irma will produce hazardous boating conditions over the
coastal waters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Please refer to the Hurricane Local Statement for information
regarding the approach of major Hurricane Irma.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Weitlich

In the hours before

Local storm report, Sep 8, 8:47 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
847 PM EDT FRI SEP 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     2 ESE JENSEN BEACH      27.22N 80.20W
09/08/2017  M39 MPH          AMZ555             FL   MESONET

            WXFLOW SITE XJEN MEASURED WIND GUST OF 34KT/39MPH FROM
            ENE

&&

JRS
Local storm report, Sep 8, 11:30 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 PM EDT FRI SEP 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     1 ESE SAINT LUCIE NUCLE 27.35N 80.24W
09/08/2017  M52.00 MPH       ST. LUCIE          FL   MESONET

            WXFLOW SITE XSTL MEASURED WIND GUST OF 45KT/52MPH FROM
            ENE

1030 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
09/08/2017  M40.00 MPH       BREVARD            FL   OTHER FEDERAL

            WIND GUST OF 35KT/40MPH FROM THE NE AT USAF WIND TOWER
            19.

1045 PM     TSTM WND GST     3 W MERRITT ISLAND WILD 28.64N 80.75W
09/08/2017  M39.00 MPH       BREVARD            FL   OTHER FEDERAL

            WIND GUST OF 34KT/39MPH FROM THE EAST AT USAF WIND TOWER
            714.

&&

DKW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:13 PM EDTSpecial Marine WarningMLB92 min
Sep 8, 9:58 PM EDTSpecial Marine WarningMLB62 min
Sep 9, 7:24 PM EDTTornado WarningMLBIndian River, Saint Lucie36 min

Nearby

Flood Watches in Florida, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.